Thrombotic microangiopathy complicating pegylated interferon treatment of hepatitis C infection

Authors


  • Conflict of interest: Nothing to report.

Illustration 1.

A 69-year-old man with Type II diabetes mellitus and essential hypertension was found to have hepatitis C infection. Apart from a low serum albumin, his liver and renal function and blood count were normal. He was started on subcutaneous peginterferon alfa-2a (180 and subsequently 135 μg weekly) and oral ribavirin (200 mg bd). After 2 months, he presented to our hospital with chest pain and increasing dyspnea. He was afebrile, and a chest radiograph showed extensive bilateral reticulonodular opacification, confirmed on computed tomography. Bronchoscopy showed no evidence of bacterial, viral, or fungal infection on culture and PCR studies and a diagnosis of interferon-induced pneumonitis were made. Lung function deteriorated, and by day 7 he was significantly hypoxic and required noninvasive ventilation. High dose methylprednisolone was commenced with some improvement in respiratory function. However, by day 10, hemoglobin concentration had dropped from 10.6 g/dl to 6.6 g/dl with the platelet count being stable at 117 × 109/l. A 2-unit blood transfusion was given. By day 13 renal function had deteriorated significantly (creatinine 183 μmol/l) and urine tested positive for blood and protein; urinary protein was 5.9 g in 24 hr. Complement components C3 and C4 were normal, and no cryoglobulin was detected. Bilirubin, which had been 4 μmol/l on admission, had risen to 39 μmol/l. Lactate dehydrogenase was 2,505 iu/l. A blood film had been normal on admission but now showed numerous red cell fragments (image). The patient remained afebrile throughout and without neurological impairment. A diagnosis of hemolytic uremic syndrome/thrombotic thrombocytopenic purpura (HUS/TTP) was made. Despite plasma exchange the patient continued to deteriorate and died on day 14 from admission. An assay of ADAMTS13 activity was subsequently found to be 76% (normal range 60–123%).

Thrombotic microangiopathy (both atypical HUS and TTP) is a recognized complication of interferon therapy for hepatitis C infection; both interferon alpha and pegylated interferon alpha have been implicated. TTP has also been described, although rarely, in untreated hepatitis C infection. Some previously reported patients have had a reduction of ADAMTS13 and an ADAMTS13 inhibitor. In others, no assay was done. In our patient, ADAMTS13 was normal, and strict criteria for a diagnosis of TTP were therefore not met. The final diagnosis was thrombotic microangiopathy secondary to interferon therapy for hepatitis C infection.

Ancillary